Thunderstorm Wind, Dickinson
- When
- July 25, 9:28 PM CST to 9:29 PM CST
- Where
- Dickinson County, 0.69 mi N of Abilene Arpt
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.910, -97.230
Measured wind gust at Abilene airport.
Scattered thunderstorms produced wind damage during the late evening hours of July 25th. Additional thunderstorms produced flash-flooding near Delphos, KS during the morning hours of July 30th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Scattered thunderstorms produced wind damage during the late evening hours of July 25th. Additional thunderstorms produced flash-flooding near Delphos, KS during the morning hours of July 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 25, 6:10 PM CST, 3 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 710 PM CDT Wed Jul 25 2018 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Thursday) Issued at 306 PM CDT Wed Jul 25 2018 Showers and thunderstorms from this morning have persisted though the afternoon steadily making their way eastward across northeast Kansas. These storms have greatly affected the overall environment acting to inhibit solar insolation and stabilizing the atmosphere. Some storms have managed to tap into the better effective shear (30- 40 knots) and become strong to severe. With DCAPE values over 1000 J/kg, strong winds will be the main concern this afternoon and tonight with any storms that can form just south of the worked air. SPC mesoanalysis indicates an instability gradient that has set up across central Kansas which will be the most likely area for any storms to form and become severe in the later hours of the evening. The additional storms that are expected to develop tonight will form along the main surface front (currently located across Nebraska). CAMs have been inconsistent with solutions as the main boundary moves through with the NAM being the most bullish with precipitation amounts. Although that solution is likely overdone, PWATS near two inches could lead to some storms producing localized heavy rainfall. Storms will move in from the northwest most likely after sunset and look to last most of the night and into Thursday, with chances sticking around in east central Kansas into the afternoon hours. Clouds will clear from north to south in the afternoon which will allow temperatures to reach into the mid-80s tomorrow. .LONG TERM...(Thursday night through Wednesday) Issued at 306 PM CDT Wed Jul 25 2018 By Thursday evening, any lingering precipitation should be south of the forecast area with dry conditions expected through Friday morning. Northwest flow continues across the central Plains with a shortwave expected impact the area by Friday evening. Isentropic lift may generate some thunderstorms in north central Kansas Friday evening although the better chances for storms looks to come overnight, most likely in the form of an MCS. Precipitation looks to stick around through the day on Saturday with models indicating increasing CAPE and shear by the afternoon. Clouds will likely inhibit any severe potential but if there is a break between storms or the atmosphere has time to recover it could be something to watch. Another night of storms looks likely as storms are expected to develop on the lee side of the Rockies in Colorado Saturday night and move across the Plains. Chances for storms linger into Sunday afternoon before a break from the rain comes early next week. PWATS near 1.5 to 2 inches may leave the concern for flooding with the multiple rounds of precipitation. With clouds and rain temperatures for the weekend look to be cooler than normal with highs in the low 80s. High pressure early next week behind these systems will clear up skies and highs increase back into the upper 80s by Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 655 PM CDT Wed Jul 25 2018 VFR conditions are expected throughout the forecast period. Showers and thunderstorms are possible at all sites around 07Z, but model guidance is poorly handling the ongoing storms therefore, resulting in low confidence in onset and duration. Winds will veer throughout the period as a cold front passes through north-central Kansas and will remain below 10 kts. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Heller LONG TERM...Heller AVIATION...Bunker/Prieto
Hazardous Weather Outlook National Weather Service Topeka KS 1008 PM CDT Wed Jul 25 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-270315- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1008 PM CDT Wed Jul 25 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Scattered thunderstorms overnight may produce wind gusts up to 50 mph and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Special Weather Statement
National Weather Service Topeka KS
547 PM CDT WED JUL 25 2018
KSZ008-252315-
Republic-
547 PM CDT WED JUL 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN REPUBLIC COUNTY UNTIL 615
PM CDT...
At 547 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hardy, moving southeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Belleville, Scandia, Courtland and Republic.
LAT...LON 4000 9776 3986 9755 3968 9781 3981 9793
4000 9793
TIME...MOT...LOC 2247Z 318DEG 23KT 3999 9793Special Weather Statement National Weather Service Topeka KS 612 PM CDT WED JUL 25 2018 KSZ008-020-252345- Republic-Cloud- 612 PM CDT WED JUL 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REPUBLIC AND NORTH CENTRAL CLOUD COUNTIES UNTIL 645 PM CDT... At 612 PM CDT, Doppler radar was tracking a strong thunderstorm over Scandia, moving southeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Concordia and Norway. LAT...LON 3985 9766 3963 9743 3948 9772 3974 9788 TIME...MOT...LOC 2312Z 327DEG 28KT 3982 9780
Special Weather Statement
National Weather Service Topeka KS
644 PM CDT WED JUL 25 2018
KSZ008-020-260030-
Republic-Cloud-
644 PM CDT WED JUL 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL REPUBLIC AND
EASTERN CLOUD COUNTIES UNTIL 730 PM CDT...
At 643 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Concordia, moving southeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Concordia, Clyde and Aurora.
LAT...LON 3971 9755 3957 9737 3944 9737 3934 9754
3962 9770
TIME...MOT...LOC 2343Z 322DEG 25KT 3966 9764The Topeka radar (KTWX), 87 km away, was scanning. The volume nearest the first event began at 03:28 UTC.
2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Measured wind gust at Abilene airport.
Estimated wind gust.
Delayed report of water over some roads in Delphos. 3.7 inches of rain had been reported in less than 3 hours. Additional rainfall was ongoing.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776336, 776337, 776338.